On subgroups of R. Thompson’s group F

Gili Golan, Mark Sapir

Research output: Contribution to journalArticlepeer-review

15 Scopus citations


We provide two ways to show that the R. Thompson group F has maximal subgroups of infinite index which do not fix any number in the unit interval under the natural action of F on (0, 1), thus solving a problem by D. Savchuk. The first way employs Jones’ subgroup of the R. Thompson group F and leads to an explicit finitely generated example. The second way employs directed 2-complexes and 2-dimensional analogs of Stallings’ core graphs and gives many implicit examples. We also show that F has a decreasing sequence of finitely generated subgroups F >H1 > H2 > ··· such that ∩Hi = {1} and for every i there exist only finitely many subgroups of F containing Hi.

Original languageEnglish
Pages (from-to)8857-8878
Number of pages22
JournalTransactions of the American Mathematical Society
Issue number12
StatePublished - 1 Dec 2017
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics (all)
  • Applied Mathematics


Dive into the research topics of 'On subgroups of R. Thompson’s group F'. Together they form a unique fingerprint.

Cite this